Alert archive / Virginia / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 238, NWS Baltimore/Washington

July 15, 20214 counties in Virginia

NWS Baltimore/Washington issued this severe thunderstorm warning at Jul 15, 2021, 5:59 PM EDT for 4 counties in Virginia. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2021, 5:59 PM EDT (21:59 UTC)
Expired
Jul 15, 2021, 6:45 PM EDT
In force
46 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Fauquier County, VA, Page County, VA, Rappahannock County, VA, Warren County, VA

The radar

The Sterling radar (KLWX), 70 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 10.0 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2021-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 226 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2021-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
226 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
1124 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

157 
WUUS51 KLWX 152159
SVRLWX
VAC061-139-157-187-152245-
/O.NEW.KLWX.SV.W.0238.210715T2159Z-210715T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Baltimore MD/Washington DC
559 PM EDT Thu Jul 15 2021

The National Weather Service in Sterling Virginia has issued a

* Severe Thunderstorm Warning for...
  Warren County in northwestern Virginia...
  Northeastern Page County in northwestern Virginia...
  Northern Rappahannock County in northwestern Virginia...
  West central Fauquier County in northern Virginia...

* Until 645 PM EDT.

* At 559 PM EDT, a severe thunderstorm was located 7 miles northwest
  of Sperryville, or 13 miles southeast of Woodstock, moving
  northeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damaging winds will cause some trees and large branches 
           to fall. This could injure those outdoors, as well as 
           damage homes and vehicles. Roadways may become blocked by 
           downed trees. Localized power outages are possible. 
           Unsecured light objects may become projectiles.

* Locations impacted include...
  Front Royal, Sperryville, Chester Gap, Flint Hill, Washington,
  Huntly, Arco, Compton, Riverton, Fourway, Cresthill, Karo, Glen
  Echo, Bentonville, Panorama, Browntown, Riverside, Rileyville and
  Cedarville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3863 7833 3877 7842 3899 7820 3876 7794
TIME...MOT...LOC 2159Z 236DEG 14KT 3873 7834 

HAIL...1.00IN
WIND...60MPH
 
$$

CJL
3 follow-up statements
839 
WWUS51 KLWX 152211
SVSLWX

Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
611 PM EDT Thu Jul 15 2021

VAC061-139-157-187-152245-
/O.CON.KLWX.SV.W.0238.000000T0000Z-210715T2245Z/
Warren VA-Page VA-Rappahannock VA-Fauquier VA-
611 PM EDT Thu Jul 15 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR WARREN...NORTHEASTERN PAGE...NORTHERN RAPPAHANNOCK AND WEST
CENTRAL FAUQUIER COUNTIES...

At 610 PM EDT, a severe thunderstorm was located 7 miles northwest of
Sperryville, or 12 miles southwest of Front Royal, moving northeast
at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damaging winds will cause some trees and large branches to 
         fall. This could injure those outdoors, as well as damage 
         homes and vehicles. Roadways may become blocked by downed 
         trees. Localized power outages are possible. Unsecured 
         light objects may become projectiles.

Locations impacted include...
Front Royal, Chester Gap, Flint Hill, Washington, Huntly, Arco,
Compton, Riverton, Fourway, Cresthill, Karo, Glen Echo, Bentonville,
Browntown, Riverside and Cedarville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3866 7829 3879 7839 3899 7820 3876 7794
TIME...MOT...LOC 2210Z 236DEG 14KT 3876 7829 

HAIL...1.00IN
WIND...60MPH
 
$$

CJL
117 
WWUS51 KLWX 152227
SVSLWX

Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
627 PM EDT Thu Jul 15 2021

VAC139-152237-
/O.CAN.KLWX.SV.W.0238.000000T0000Z-210715T2245Z/
Page VA-
627 PM EDT Thu Jul 15 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PAGE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3876 7823 3886 7832 3899 7820 3884 7803
TIME...MOT...LOC 2227Z 236DEG 14KT 3880 7822 

$$

VAC061-157-187-152245-
/O.CON.KLWX.SV.W.0238.000000T0000Z-210715T2245Z/
Warren VA-Rappahannock VA-Fauquier VA-
627 PM EDT Thu Jul 15 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR CENTRAL WARREN...NORTH CENTRAL RAPPAHANNOCK AND NORTHWESTERN
FAUQUIER COUNTIES...

At 627 PM EDT, a severe thunderstorm was located 8 miles south of
Front Royal, moving northeast at 15 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Damaging winds will cause some trees and large branches to 
         fall. This could injure those outdoors, as well as damage 
         homes and vehicles. Roadways may become blocked by downed 
         trees. Localized power outages are possible. Unsecured 
         light objects may become projectiles.

Locations impacted include...
Front Royal, Chester Gap, Karo, Glen Echo, Huntly, Arco, Riverton,
Browntown, Riverside and Cedarville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3876 7823 3886 7832 3899 7820 3884 7803
TIME...MOT...LOC 2227Z 236DEG 14KT 3880 7822 

HAIL...<.75IN
WIND...60MPH
 
$$

CJL
153 
WWUS51 KLWX 152236
SVSLWX

Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
636 PM EDT Thu Jul 15 2021

VAC061-157-187-152246-
/O.EXP.KLWX.SV.W.0238.000000T0000Z-210715T2245Z/
Warren VA-Rappahannock VA-Fauquier VA-
636 PM EDT Thu Jul 15 2021

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WARREN...NORTH CENTRAL
RAPPAHANNOCK AND NORTHWESTERN FAUQUIER COUNTIES WILL EXPIRE AT 645 PM
EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

LAT...LON 3876 7823 3886 7832 3899 7820 3884 7803
TIME...MOT...LOC 2236Z 236DEG 14KT 3881 7820 

$$

CJL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 2:35 PM EDT, 3 hours 24 minutes earlier.

Area forecast discussion, Jul 15, 2:35 PM EDT, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
235 PM EDT Thu Jul 15 2021

.SYNOPSIS...
A weak area of high pressure will reside off to our south and
east through Friday before subsiding on Saturday. A cold front
will approach the area from the northwest late this weekend,
before stalling out nearby early next week. High pressure
returns by the middle of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
No major changes to the near term from the previous discussion.
Latest satellite imagery shows a few CU developing mainly west
of the Blue Ridge. Otherwise, conditions are expected to remain
mostly dry this afternoon and evening. Only caveat is the
development of a few pop-up showers through early this evening
as a result of weak shortwave energy traversing along a H5
ridge. Hot and humid with heat indices today nearing the low
100s mainly east of the Blue Ridge, with mid to upper 90s
elsewhere. It will be another warm night, with lows ranging from
the 60s to upper 70s.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Similar conditions are expected Friday as today with weak high
pressure in control of the region. H5 heights rise slightly
again tomorrow, which should lead to generally quiet weather
with continued hot and humid conditions. Weak shortwave
advection traversing along the ridge axis may lead to enough
forcing to produce some scattered showers and perhaps
thunderstorms late Friday afternoon through early evening across
western MD and along the MD/PA border. However, given the
continued weak lapse rates, almost nonexistent shear, and weak
forcing, think any storms that do develop will be non-severe in
nature.

Heights begin to fall slightly as we head into Saturday as an
approaching trough over the Great Lakes and associated cold
front slowly tracks eastward. However the Bermuda high off the
Carolinas will still try to hold strong through much of
the day. As a result, increased moisture will encompass much of
the region as dew points rise into the low to mid 70s and PWAT
values increase. Combined with the projected high temperatures
in the low to mid 90s for most, may result in the issuance of
Heat Advisories for much of the area, especially the metros.
While forcing will still be rather weak as the front remains
mostly over the Ohio Valley, the increase in overall instability
is likely to result in higher chances for showers and
thunderstorms, some of which may be severe in nature. Given the
weak flow aloft, any slow moving storms combined with the high
PWAT values yields the potential for flash flooding concerns,
especially for areas west of the Blue Ridge where any prelim
forcing from the aforementioned front out west would be the
strongest.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Aforementioned cold front will drop down through the region on
Sunday. The models have trended more progressive and further
south with the frontal boundary on Sunday. The stalling nature
of the front combined with a weak flow aloft along with PW's
above 1.75 will lead to an isolated threat for flooding in areas
along the boundary.. The SVR threat should be minimal as the
majority of our region will be positioned on the cooler side of
the front. A weak upper trough driving the frontal passage is
forecast slowly drop into our region late Sunday and into
Monday. Based on the trend in the models, the threat for
significant precipitation on Sunday has decreased. We will need
to monitor where the cold front ends up stalling, as areas along
and just north of the front will be favorable to experience
flooding. As most of our region will be on the cool side of the
front, afternoon temps will be cooler in the mid to upper 80s.

The risk for shower development will continue into Monday as the
front remains stalled near our region and the weak trough axis
provides some additional lift for precipitation. Although our region
will still be positioned near the stalled boundary on Monday, the
front should be far enough south to limit the threat for flooding.
Afternoon temps will continue to be cooler in the mid 80s.

High pressure is forecast to build into our region from the upper
plains Tuesday into Wednesday. Another upper trough originating over
eastern Canada will bring another chance for additional showers on
Wednesday. Afternoon temps will continue to hover in the upper 80s
to lower 90s through the middle parts of next week.

&&

.AVIATION /17Z THURSDAY THROUGH MONDAY/...
Mainly VFR conditions continue under a light WSW wind. Winds
overall are expected to become light and variable overnight
through early tomorrow morning. A few hit-or-miss showers may
develop this afternoon/early evening but are not expected to
create any impact. Similar conditions are expected Friday.

Saturday looks to be mainly unimpactful as weak high pressure
generally remains in control of the region. However, a slow
moving cold front will begin to approach from the Ohio Valley
Saturday which will increase chances for afternoon showers and
thunderstorms, especially west of the Blue Ridge.

The front will then slowly move through the region on Sunday
will lead to continued chances for shower development which may
lead to periods of subVFR conditions. Winds will be mainly out
of the north behind the frontal passage. VFR conditions are
likely Monday into Tuesday with light winds out of the north to
northeast.

&&

.MARINE...
Sub SCA level winds are expected over most of the waters through
Saturday, although gusts could come close to SCA levels in
southerly channeling over lower and middle portions of the bay
each night. SMWs may be needed for storms that move over the
waters on Saturday. However confidence on this is low.

Low end SCA conditions may be possible Sunday due to northerly
channeling on the Bay. SubSCA conditions expected at this time for
Monday.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...MSS
NEAR TERM...MSS
SHORT TERM...MSS
LONG TERM...JMG
AVIATION...MSS/JMG
MARINE...MSS/JMG
Hazardous weather outlook, Jul 15, 5:25 AM EDT, 12 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
525 AM EDT Thu Jul 15 2021

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-161000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
525 AM EDT Thu Jul 15 2021

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Heat indices of 105 degrees are possible Saturday.

Isolated severe thunderstorms with damaging wind gusts are
possible Saturday.

Locally heavy rain with isolated incidents of flooding are
possible Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-161000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
525 AM EDT Thu Jul 15 2021

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Heat indices of 100 to 105 are possible Saturday.

Isolated severe thunderstorms with damaging wind gusts are
possible Saturday.

Locally heavy rain with isolated incidents of flooding are
possible Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-501-502-VAZ503-504-WVZ501>506-161000-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
525 AM EDT Thu Jul 15 2021

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated severe thunderstorms with damaging wind gusts are
possible Saturday.

Locally heavy rain with isolated incidents of flooding are
possible Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 6:09 PM EDTSevere Thunderstorm WarningLWXCulpeper, Greene, Madison, Orange51 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.